Diabetes medication can mask ketoacidosis


Friday, 26 July, 2019


Diabetes medication can mask ketoacidosis

A new class of diabetes medications is masking the potentially dangerous condition of ketoacidosis at the time of surgery, according to researchers from the University of Adelaide.

Diabetic ketoacidosis is a serious complication when the body does not have enough insulin and can’t use sugar to generate energy. Instead, the body uses fat to produce energy and this process leads to accumulation of acids called ketones in the body. Blood sugar levels are raised as a result of this ketone build-up, and if this problem is not treated it can lead to coma and death. This is a particular risk in cases of severe infection, loss of hydration, illness or surgery.

Meanwhile, diabetes patients are being increasingly prescribed gliflozin medications in order to protect them against heart and kidney diseases. Such medications work in the kidneys to excrete excess sugar in diabetic patients’ urine. The downside of this is that any experience of ketoacidosis may be masked, with patients’ blood sugar levels seeming deceptively normal.

“Euglycaemic ketoacidosis is deceiving and likely to be missed easily as it presents with near or low-normal blood sugars,” said Dr Venkatesan Thiru, a senior clinical lecturer at the University of Adelaide.

“Unless special tests are done to assess the acid load in the body, clinicians can miss this complication. The symptoms are similar to other events during and after surgery, such as mild acid build-up, vomiting and abdominal pain.”

Indeed, Dr Thiru and his fellow researchers identified 42 cases of people with diabetes who presented for various surgeries while taking gliflozin medications, who experienced ketoacidosis while their blood sugar level was normal. The results of their study were published in the British Journal of Anaesthesia.

“In the 42 cases identified in the study, euglycaemic ketoacidosis occurred within a few hours after surgery and up to a few weeks after their operation,” Dr Thiru said. “Changes in patients’ diabetes medications, diet and illnesses were found to be responsible.

“The condition may happen in the lead-up to surgery when patients cannot eat and drink normally.”

The researchers thus conclude that testing for acid load in the blood of diabetes sufferers who are taking gliflozin medications is needed in order to avoid complications associated with ketoacidosis.

“Caregivers should ask for acid load to be tested by checking for blood ketone levels,” Dr Thiru said. “The good news is that some of the latest blood glucose home monitoring kits can also test for acid build-up.

“While the rate of this incident occurring in diabetic patients having surgery is unknown at this stage, our team is embarking on a study to assess the ongoing risk.”

Image credit: ©stock.adobe.com/au/Melpomene

Related News

Antibiotics linked to heightened bowel cancer risk

Antibiotic use is linked to a heightened risk of bowel cancer, research published in the journal...

What a smart brain looks like

German neuroscientists show, using magnetic resonance imaging, that the brains of people with...

DVT meds help reduce risk

New kinds of blood thinners are signalling changes to the treatment of deep vein thrombosis (DVT)...


  • All content Copyright © 2019 Westwick-Farrow Pty Ltd